Magazine

He Used to Run Several Times a Week. Now He Could Barely Stand.

The mother stood in the baggage-claim area of the Buffalo Niagara International Airport, waiting for her 37-year-old son, who had just flown in from North Carolina. The carousel was nearly empty by the time she caught sight of him. She was shocked by how sick he looked. His face was pale and thin, his hair and clothes rumpled as if he felt too awful to care. Most surprising of all: He was being rolled toward her in a wheelchair. “I had some trouble with the stairs,” he explained. He thanked the attendant and then struggled to get to his feet. He didn’t make it. Before he got more than a few inches off the seat, his arms and then his legs began to shake and wobble, and he fell heavily back into the chair. His mother collected his bag and pushed him out to where her husband was waiting in the car.

On the drive home, the young man struggled to explain what was going on. He had always considered himself to be pretty strong and healthy, but these past few weeks had been rough. It started in his legs. He felt wobbly. When he walked, his hips, legs and especially his feet felt as if they might not be able to hold him up. He saw his physician assistant about it — he worried that it was caused by the cholesterol-lowering medication he had started taking — but the P.A. assured him it wasn’t. He was running a few times a week, but he had to stop because his legs were done well before the run was. And he didn’t feel as sharp as he used to be. His brain seemed foggy and slow.

Then this morning he had trouble climbing the stairs to the plane. That was scary. The guy behind him helped by holding up his backpack, but his feet felt like dead weights. He had to use his arms to help get his body up high enough to take each step. Once on the plane, he supported himself on the headrests to get to his assigned seat. They offered the wheelchair when he arrived in Buffalo, and he gratefully accepted. His mother tentatively asked if he thought he should see a doctor. She knew he hated it when she tried to tell him what to do. He had flown up to see a football game with her ex-husband, his father, and a hockey game with his stepbrother. If he didn’t feel any better after that, he conceded, it would be time to see a doctor.

At Highmark Stadium, the man and his father took the elevator to the third level, where their seats were located. But getting up the last rows to their usual seats was tough, even using the cane his mother had given him. He needed help to make it up the final six steps, where there was no railing to lean on. He was a lifelong Buffalo Bills fan, an allegiance passed down from his father, who always got season tickets. Even so, he found himself struggling to follow the game, though it was clear the Bills were playing poorly. When his father suggested they leave early to beat the traffic, he eagerly agreed.

After leaving the game, he texted his mother. The weakness — so much worse than it was the day before — scared him. He did need to see a doctor, maybe a neurologist. Did she know how he could get an appointment soon? She did. They had a family friend, Jay Maslyn, who used to work at a small hospital outside Rochester. He would know whom to call, she assured her son.

Maslyn had retired from his position as chief financial officer of the Nicholas H. Noyes Memorial Hospital the year before. Even if he were still working there, his friend’s request for a neurologist would have been a challenge. Noyes was a small community hospital and did not have a neurologist on staff. Instead, Maslyn immediately thought of an internist he’d turned to in the past. I know just the guy, he told his friend. Tell me what’s going on.

Credit…Photo illustration by Ina Jang

Urgent Intervention

Dr. Bilal Ahmed had just finished making rounds with his team at Highland Hospital in Rochester when his phone buzzed. A text from a number he didn’t recognize read: “Hi Dr. Ahmed, it’s Jay Maslyn (former Noyes CFO) I’m looking for a recommendation for a neurologist who might specialize in drug induced conditions (not for me!).” Ahmed, the chief medical officer at Noyes in addition to his responsibilities at Highland, was used to getting requests for referrals from friends and colleagues. He texted back immediately: “What are the symptoms?”

Maslyn reported that the patient was a young man who was “losing mobility and needs a cane to walk.” He then revealed a crucial detail the patient’s mother had shared: that he had been a frequent user of nitrous oxide, also known as laughing gas, to get high. Commercially, the gas is used as a propellant for canned whipped cream, hence its other common name: “whippets.” Medically, nitrous oxide is used as a rapid-​acting inhaled form of anesthesia, in dental surgeries and childbirth.

When Ahmed read that this previously healthy man was suddenly having trouble walking, the first thing that came to mind was Guillain-Barré syndrome (G.B.S.). This is an autoimmune disorder: Antibodies, usually triggered by an infection, mistakenly attack healthy cells, confusing them with the invaders they are there to control. In G.B.S., the targeted cells are those forming the protective shield around nerve fibers. Without this covering, the nerves are damaged and stop transmitting sensory information between the body and the brain.

But as soon as Ahmed read further and saw that the man was using whippets, another much more likely diagnosis sprang to mind. Nitrous oxide is considered a relatively safe drug — unless used frequently, when it can cause weakness and paralysis that can become permanent. The drug binds to the working part of vitamin B12, inactivating this key nutrient. The lack of functional B12 causes injury and eventually destruction of the protective sheath and the nerve below, causing symptoms similar to those seen in G.B.S. Once sufficient nerve tissue is destroyed, the weakness becomes irreversible.

“If [his weakness] is due to whippets, he needs to come to the ER to get IM vitamin B12,” Ahmed texted back. “Get him to an ER pronto!” Ahmed had seen this once before during his training in critical-care medicine in London. Even a brief delay can cause permanent damage. Maslyn immediately called his friend back with the urgent recommendation.

A Long and Colorful History

Dr. Matthew McIntosh was the doctor assigned to take care of the patient at Buffalo General Hospital. By the time he saw the man, blood tests to measure his B12 level had already been sent, and he’d got his first doses of the vitamin. McIntosh had heard of whippets; had heard it was a popular recreational drug. But he had never seen anyone in the hospital because of it and was completely unaware of the vitamin B12 deficiency that could come from its misuse. And so after hearing about this patient, McIntosh did what all doctors must do when confronted with something new — he went to the internet.

It doesn’t take much work to uncover the long and colorful history of nitrous oxide. It was first discovered in the late 18th century, and its recreational use and euphoric properties were identified decades before its utility as an anesthetic. The link between overuse and this kind of B12 deficiency wasn’t identified until 1978. But it has been well described in the medical literature since.

The blood tests revealed that although the man had normal levels of vitamin B12, it wasn’t doing its job. The nitrous oxide had made the vitamin he had in his system useless. Other blood tests and M.R.I.s of the man’s brain and spine showed no other abnormalities. The man got several doses of the vitamin over the next couple of days, and he improved rapidly. When he arrived at the hospital, he was too weak to stand. By the time he left, he could walk with the aid of a walker.

After a month of vitamin replacement and intense physical therapy, the patient is now able to walk on his own. His gait is a little awkward, but he finally feels certain he will get it all back. He was using whippets on and off for a decade. The drug is not considered addictive, but he will tell you that he was fully addicted to it. He quit using the drug many times over the years but frequently relapsed when stressed or depressed. But he is confident that this time he has quit for good. There is no amount of stress that would provoke him to risk permanent disability. He was lucky this time. He is entering rehab to make sure he’ll never have to be lucky again.


Lisa Sanders, M.D., is a contributing writer for the magazine. Her latest book is “Diagnosis: Solving the Most Baffling Medical Mysteries.” If you have a solved case to share, write her at Lisa.Sandersmd@gmail.com.

Leave a Reply

Your email address will not be published.

Back to top button